Angel V. Kumchev, Ph.D.


Dr. Angel V. Kumchev

Contact Info

7800 York Road, Room 323


Ph.D., Mathematics
University of South Carolina
B.S. & M.S., Mathematics
Plovdiv University

Areas of Expertise

Analytic Number Theory
Harmonic Analysis


Dr. Angel Kumchev, a native of Bulgaria, received an undergraduate degree in Mathematics from Plovdiv University (Bulgaria) and a Ph.D. in Mathematics from the University of South Carolina. He joined Towson University in the Fall of 2005, after holding postdoctoral positions at the University of Toronto (Canada) and the University of Texas at Austin. His mathematical research is focused primarily on the distribution of prime numbers and on additive prime number theory (i.e., problems of the Waring-Goldbach type). Indeed, all but a handful of his 40+ research papers fall in at least one of those categories, and many belong to both. He has done also work on exponential sums and their applications to various questions in analytic number theory and on the occasional odd problem in other areas of mathematics (analysis, algebra) that leads to questions of number theoretic nature.

Dr. Kumchev's teaching at Towson stretches from lower-level college mathematics, through upper-level mathematics courses, to applied mathematics courses in our APIM graduate program. In the past, he has been involved in revisions of our Calculus III course and our senior seminar and in the maintenance of the Mathematica labs for the calculus sequence at TU. Presently, he is part of the efforts to revise our “transition-to-proofs” course and to coordinate our calculus sequence. Through his work for TU’s Applied Mathematics Laboratory (AML), Dr. Kumchev has also been a contributor to the departmental push to engage students in undergraduate research in mathematics. He served as faculty supervisor of two AML teams (2010-2011 and 2012-2013) as well as the Lab’s director for five years (2013-2018).

Recent Publications

  • A hybrid of two theorems of Piatetski-Shapiro (with Zh. Petrov), Montshefte fur Mathematik 189 (2019), 355-376.
  • Improved lp-boundedness for integral k-spherical maximal functions (with T. Anderson, B. Cook and K. Hughes), Discrete Analysis 2018:10, 18 pp.
  • On sums of powers of almost equal primes (with H. Liu), Journal of Number Theory 176 (2017), 344-364.
  • The strong symmetric genus spectrum of abelian groups (with C. May and J. Zimmerman), Archiv der Mathematik (Basel) 108 (2017), 341-350.
  • On the Waring-Goldbach problem for seventh and higher powers (with T. Wooley), Monatshefte fur Mathematik 183 (2017), 303-310.
  • On the Waring-Goldbach problem for eighth and higher powers (with T. Wooley), Journal of the London Mathematical Society 93 (2016), 811-824.
  • Sums of four squares of primes (with L. Zhao), Mathematika 62 (2016), 348-361.